Thunderstorm Wind, Howell
- When
- August 28, 10:29 AM CST
- Where
- Howell County, 1 mi W of West Plains
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.733, -91.867
Trees were downed from severe thunderstorm wind gusts.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 28, 12:59 AM CST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 159 AM CDT SAT AUG 28 2004 .DISCUSSION... WELL LOOKS LIKE THE TORRENTIAL RAINFALL AND FLOODING DID OCCUR TONIGHT...BUT FORTUNATELY IT REMAINED FOCUSED ABOUT 60-80MI NORTH OF OUR CWA. OUTFLOW HAS SURGED SOUTHWARD AHEAD OF THE CONVECTION INTO OUR NORTHERN COUNTIES EARLY THIS MORNING...BUT WITH LOW LEVEL JET ALREADY VEERED AROUND TO THE WEST AND RUNNING NEARLY PARALLEL TO THE BOUNDARY NOT EXPECTING MUCH CONVECTION TO FIRE UP OR FILL IN OVER OUR NORTHERN COUNTIES EARLY THIS MORNING. ADDITIONAL CONVECTION HAS ACTUALLY BEEN DEVELOPING TO THE NORTH OF THE ORIGINAL MCS IN A REGION OF MUCH STRONGER UPPER LEVEL DIVERGENCE CLOSER TO THE RIGHT ENTRANCE REGION OF THE 100KT+ 250MB JET STREAK. AS THE SHORT WAVE PROGRESSES EASTWARD AND THE FRONTAL BOUNDARY SLIDES SOUTHWARD AM EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO GRADUALLY OVERSPREAD THE CWA TODAY. SLOW MOVEMENT OF THE FRONT COULD STILL ALLOW FOR SOME LOCALLY HEAVY RAINFALL TOTALS TODAY...BUT THE THREAT OF WIDESPREAD OR SIGNIFICANT FLOODING HAS GREATLY DIMINISHED. VERY HESITANT TO CANCEL THE FLOOD WATCH EARLY SINCE CONVECTION STILL SEEMS LIKE A GOOD BET TODAY...AND SINCE LOCALLY HEAVY RAINFALL ISNT COMPLETELY OUT OF THE QUESTION. AT A MINIMUM WILL PROBABLY SHAVE OFF SOME COUNTIES OFF THE SOUTHWESTERN PART OF THE WATCH WHERE FLASH FLOOD GUIDANCE IS VERY HIGH AND PROBABLY UNATTAINABLE. THIS IS JUST PRELIMINARY THOUGHTS...WILL WAIT UNTIL CLOSER TO 09Z TO MAKE A FINAL DECISION ON WHAT TO DO WITH THE FFA. TROUGH AXIS SWINGS EAST OF THE AREA EARLY THIS EVENING WITH A CHANCE OF SOME LINGERING SHOWERS OVER SOUTH CENTRAL MISSOURI. IN THE WAKE OF THE SHORT WAVE STRONG SUBSIDENCE SHOULD SET IN AND ALLOW FOR SKIES TO CLEAR OUT FROM NORTHWEST TO SOUTHEAST TONIGHT. HIGH PRESSURE PROGGED TO BUILD INTO THE AREA WITH A FAIRLY LIGHT PRESSURE GRADIENT. WHERE SKIES CLEAR OUT THE SET UP LOOKS GOOD FOR FOG TONIGHT...ESPECIALLY SINCE THE LOW LEVELS SHOULD BE FAIRLY MOIST STILL FROM RAINFALL TODAY. PATCHY DENSE FOG CERTAINLY NOT OUT OF THE QUESTION...BUT WILL ONLY LOWER VISIBILITIES TO IFR FOR NOW IN THE GRIDS. ANY PATCHY FOG WILL BURN OFF EARLY SUNDAY MORNING WITH SKIS BECOMING MOSTLY SUNNY. LATEST GUIDANCE IS TRENDING WARMER FOR SUNDAY...BUT NOT READY TO BUMP TEMPERATURES UP ALL THAT MUCH YET SINCE MIXING 850MB TEMPS TO THE SURFACE AND ADDING ON A COUPLE DEGREES FOR A SUPER-ADIABATIC LAPSE RATE YIELDS HIGHS CLOSE TO WHAT IS IN THE GRIDS NOW. SURFACE HIGH SHOULD BE NEARLY OVERHEAD SUNDAY NIGHT WITH CLEAR SKIES AND CALM WINDS EXPECTING STRONG RADIATIONAL COOLING TO TAKE PLACE. SUNSHINE AND WEAK DRY AIR ADVECTION DURING THE DAY SUNDAY SHOULD GENERALLY DO A PRETTY DECENT JOB OF SCOURING OUT THE LOW LEVELS...BUT GIVEN THE STRONG RADIATIONAL COOLING WOULD EXPECT SOME PATCHY FOG TO DEVELOP. FOG SHOULD BE MOST PREVALENT IN VALLEYS AND NEAR BODIES OF WATER...SINCE LAKE WATER TEMPS ARE STILL IN THE LOWER 80S. GOING EXTENDED SEEMS TO HAVE A PRETTY GOOD HANDLE ON THINGS SO SAW NO REASON TO MAKE ANY CHANGES. IZZI && .AVIATION... VFR CONDITIONS CAN BE EXPECTED THROUGH THE EARLY MORNING HOURS WITH CLOUDINESS GRADUALLY INCREASING AND LOWERING AS SHOWERS AND THUNDERSTORMS SLOWLY INCH SOUTHWARD TOWARD THE JLN/SGF AREAS. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY TOMORROW WITH CIGS/VIS NOT EXPECTED TO DROP BELOW MVFR. SKIES WILL CLEAR OUT THIS EVENING WITH SOME FOG DEVELOPING AFTER MIDNIGHT TONIGHT. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH THROUGH SATURDAY AFTERNOON ALONG AND NORTH OF A JOPLIN TO ROLLA LINE. KS...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR EXTREME SOUTHEAST KANSAS. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1000 AM CDT SAT AUG 28 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1000 AM CDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MISSOURI THROUGH THE EARLY AFTERNOON. THE STORMS WILL AFFECT AREAS EAST OF A LINE FROM FORT LEONARD WOOD TO BRANSON WITH THE STRONGEST STORMS NEAR THE ARKANSAS BORDER. THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. PATCHY DENSE FOG IS POSSIBLE AFTER MIDNIGHT...ESPECIALLY OVER WESTERN PORTIONS OF THE OUTLOOK AREA...WEST OF HIGHWAY 65. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER/IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0802 AM CDT SAT AUG 28 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG 1 N RICHARDS 37.93N 94.57W
08/28/2004 VERNON MO LAW ENFORCEMENT
DOWN BURST CAUSED ROOF DAMAGE TO SHERRIFS HOME. IN
ADDITION, LARGE BARN WAS BLOWN DOWN AND TREES WERE
UPROOTED AND SNAPPED OFF TWENTY FEET UP.
FEHThe Springfield radar (KSGF), 147 km away, was scanning. The volume nearest the first event began at 16:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed from severe thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415733.